Alert archive / Alabama / River Flood Warnings in 2009

River Flood Warning 42, NWS Birmingham, AL

May 6, 2009Greene County, Hale County, Marengo County, Alabama

NWS Birmingham, AL issued this river flood warning at May 6, 2009, 9:42 AM CDT for Greene County, Hale County, Marengo County, Alabama. It took effect at May 9, 2009, 1:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 6, 2009, 9:42 AM CDT (14:42 UTC)
In effect from
May 9, 2009, 1:00 PM CDT
Expired
May 8, 2009, 11:03 AM CDT
In force
Issued by
NWS Birmingham, AL
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL

The radar

The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Warrior River below Selden Dam (WLDA1). The gauge peaked at 96.14 ft at May 8, 2009, 3:00 PM CDT.

actionminormoderate909510005/0605/0705/0805/09
Action stage
90 ft
Minor stage
90 ft
Moderate stage
102 ft
Major stage
105 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02466030, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at May 6, 6:44 AM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 6, 6:44 AM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 AM CDT WED MAY 6 2009

.UPDATE...FOR 12Z AVIATION.

&&

.DISCUSSION...

ONCE AGAIN...BUSY WITH WEATHER...SO I WILL BE BRIEF.

ANOTHER DAY...SAME FORECAST...AS YET ANOTHER VORT MAX AND JET MAX
ENTER NORTHWEST ALABAMA THIS MORNING AND WILL FOCUS STORMS...THE
STRONGEST THIS AFTERNOON...MAINLY ACROSS THE NORTHERN HALF OF THE
CWA BY EARLY AFTERNOON. THESE STORMS...STRONG WITH A GOOD MIX OF
SEVERE WILL LINGER INTO THE EVENING AND OVERNIGHT AS THE FOCUSING
MECHANISM DRIFTS FURTHER SOUTH THROUGH THE LATE AFTERNOON AND
EVENING HOURS. LOOK FOR MUCH OF THE SAME AS THE PREVIOUS OVERNIGHT
PERIODS...FOR THE SHOWERS AND THUNDERSTORMS TO LAST WELL INTO THE
OVERNIGHT PERIOD.

INTO THURSDAY...WE WILL ONCE AGAIN DEAL WITH ACTIVE WEATHER...AS
WEDNESDAYS SLOW MOVING BOUNDARY WILL ONCE AGAIN TRIGGER MAINLY
AFTERNOON STORMS ACROSS THE SOUTHERN TWO-THIRDS OF THE CWA.
ISOLATED SEVERE WEATHER WILL ONCE AGAIN BE IN THE CARDS AS SHEAR
VECTORS AND LAPSE RATES REMAIN RATHER LARGE...AGAIN THOUGH...THINKING
THE BEST CHANCES WILL LIKELY BEGIN TO MOVE FURTHER SOUTH AS THE
AFTERNOON AND EVENING PROGRESSES. WE WILL HOPEFULLY BEGIN SEEING
OUR FIRST BREAK IN THE ACTION BY LATE THURSDAY...ESPECIALLY INTO
THE OVERNIGHT PERIOD ON FRIDAY MORNING.

FRIDAY AFTERNOON AND INTO THE WEEKEND...WE MAY CATCH A BIT OF A
REST AS THE AFTERNOON SHOWERS AND THUNDERSTORMS SEEM TO BE A BIT
MORE ON THE DISORGANIZED SIDE...ESPECIALLY IN TERMS OF SEVERE
WEATHER. HOWEVER...EXPECT TO SEE ISOLATED TO SCATTERED DEVELOPMENT
EACH DAY...MAINLY NORTH OF INTERSTATE 20.

BEYOND THE WEEKEND...IT LOOKS LIKE ANOTHER SAGGING FRONT WILL MOVE
ACROSS THE STATE...SO GET READY FOR ANOTHER FEW DAYS OF STRONG TO
SEVERE STORMS POSSIBLE THROUGH THE END OF THE PERIOD. I DONT SEE
A LOT OF UPPER LEVEL DYNAMIC SUPPORT FOR ORGANIZED SEVERE OUTBREAK
TYPE WEATHER...BUT CERTAINLY ANY VORT OR JET MAX WILL BRING THE
ISOLATED TO SCATTERED SEVERE THREAT ONCE AGAIN TO CENTRAL
ALABAMA...TYPICAL MONTH OF MAY PATTERN.

&&

.AVIATION...12Z TAF DISCUSSION.

CHALLENGE TODAY IS TIMING THE SQUALL APPROACHING FROM MISSISSIPPI.
AMENDMENTS MAY BE NEEDED BASED ON INCREASE OR DECREASE IN SPEED.
IFR CONDITIONS EXPECTED WITHIN LINE. PRE-SQUALL LINE CONDITIONS
WILL BE MVFR. SHOWERS AND THUNDERSTORMS ARE LIKELY TO CONTINUE
THROUGH THE EARLY EVENING.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR MARION-WINSTON-LAMAR-FAYETTE-WALKER-BLOUNT-
ETOWAH AND CHEROKEE UNTIL 12 PM.

&&

17/88
Hazardous weather outlook, May 6, 6:30 AM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 AM CDT WED MAY 6 2009

ALZ011>015-017>050-070940-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
440 AM CDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE EXPECTED TO IMPACT MUCH OF CENTRAL ALABAMA
FROM THE MORNING THROUGH THE OVERNIGHT HOURS.  THE MAIN THREATS WITH
THESE STORMS WILL BE STRONG DAMAGING WINDS AND LARGE HAIL...ALTHOUGH
ISOLATED TORNADOES CAN NOT BE RULED OUT.  THE SEVERE THREAT WILL
SLOWLY PUSH SOUTHEAST THROUGH THE AFTERNOON AND EVENING...AND
EVENTUALLY WILL BE CONFINED TO AREAS ALONG AND JUST NORTH OF
INTERSTATE 85 AND HIGHWAY 80 THROUGH THE OVERNIGHT PERIOD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS CENTRAL AND SOUTHERN
AREAS OF CENTRAL ALABAMA ON THURSDAY...MAINLY BETWEEN THE HOURS OF 6
AM AND 10 PM. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS
AND LARGE HAIL...BUT AN ISOLATED TORNADO IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED
TODAY AND POSSIBLY THURSDAY.

In the hours before

Local storm report, May 6, 8:46 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
846 AM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 AM     TSTM WND DMG     3 WNW ALICEVILLE        33.14N 88.21W
05/06/2009                   PICKENS            AL   EMERGENCY MNGR

            TREES DOWN ALONG COUNTY ROAD 78 NEAR ROGERSVILLE.
            POSSIBLE TORNADO.

&&

KSUMRALL
Local storm report, May 6, 8:54 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
854 AM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     HAIL             11 SSE FAYETTE          33.55N 87.76W
05/06/2009  E0.75 INCH       FAYETTE            AL   EMERGENCY MNGR

            REPORTED NEAR CONCORD.

&&

KSUMRALL
Local storm report, May 6, 8:55 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
855 AM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 AM     HEAVY RAIN       SNEAD                   34.12N 86.40W
05/06/2009  E3.00 INCH       BLOUNT             AL   EMERGENCY MNGR

            HEAVY RAIN CAUSING URBAN FLOODING OF ROADWAYS.WATER OVER
            THE ROAD AND TELCO CONNECTION BOXES PARTIALLY UNDERWATER.

0655 AM     FUNNEL CLOUD     3 WSW WESTON            34.15N 88.08W
05/06/2009                   MARION             AL   LAW ENFORCEMENT

            REPORTED TO E911 AT HIGHWAY 19 AND COUNTY ROAD 11 IN
            BARNSVILLE.

0706 AM     TSTM WND DMG     HAMILTON                34.14N 87.98W
05/06/2009                   MARION             AL   EMERGENCY MNGR

            TREES DOWN ALONG HIGHWAY 278 IN HAMILTON. POSSIBLE
            TORNADO.

0759 AM     FLASH FLOOD      SULLIGENT               33.89N 88.13W
05/06/2009                   LAMAR              AL   EMERGENCY MNGR

            ESTIMATED RAINFALL TOTALS OF THREE INCHES...WITH LOCALLY
            HIGHER AMOUNTS...HAS CAUSED THE FLOODING OF HIGHWAY 278
            IN SULLIGENT AND THE ROAD IS IMPASSABLE.

0805 AM     TSTM WND DMG     2 W MORELAND            34.25N 87.35W
05/06/2009                   WINSTON            AL   EMERGENCY MNGR

            4 TREES DOWN 2 MILES WEST OF MORELAND.

0819 AM     TSTM WND DMG     3 WNW ALICEVILLE        33.14N 88.21W
05/06/2009                   PICKENS            AL   EMERGENCY MNGR

            TREES DOWN ALONG COUNTY ROAD 78 NEAR ROGERSVILLE.
            POSSIBLE TORNADO.

0847 AM     HAIL             11 SSE FAYETTE          33.55N 87.76W
05/06/2009  E0.75 INCH       FAYETTE            AL   EMERGENCY MNGR

            REPORTED NEAR CONCORD.

&&

KSUMRALL
Local storm report, May 6, 9:14 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
914 AM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     TSTM WND DMG     PANOLA                  32.95N 88.27W
05/06/2009                   SUMTER             AL   EMERGENCY MNGR

            TREES DOWN ALONG COUNTY ROAD 84 NEAR PANOLA.

&&

KSUMRALL
Local storm report, May 6, 9:20 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
920 AM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     TSTM WND DMG     TUSCALOOSA              33.24N 87.54W
05/06/2009                   TUSCALOOSA         AL   EMERGENCY MNGR

            WIDESPREAD DAMAGE ACROSS THE COUNTY. TREES DOWN AND
            STRUCTURAL DAMAGE. POSSIBLE TORNADO AND STRAIGHT LINE
            WIND DAMAGE.

0900 AM     TSTM WND DMG     NORTHPORT               33.24N 87.59W
05/06/2009                   TUSCALOOSA         AL   NWS STORM SURVEY

            ESTIMATED WIND GUST OF 70MPH. STORM SPOTTER REPORTS ROOF
            DAMAGE AND TREES DOWN 2.5 MILES WEST OF MCFARLAND BLVD.

&&

KSUMRALL
Local storm report, May 6, 9:38 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
938 AM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     TSTM WND DMG     JASPER                  33.85N 87.27W
05/06/2009                   WALKER             AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN AND SOME STRUCTURAL DAMAGE
            REPORTED IN CITY OF JASPER.

&&

KSUMRALL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:04 PM CDTSevere Thunderstorm WarningBMXDallas, Marengo, Perry41 min
May 5, 7:43 PM CDTSevere Thunderstorm WarningBMXDallas, Marengo, Perry32 min
May 5, 7:47 PM CDTSevere Thunderstorm WarningBMXMarengo43 min
May 5, 8:23 PM CDTSevere Thunderstorm WarningBMXHale, Marengo37 min
May 6, 1:54 AM CDTAreal Flood AdvisoryBMXLamar, Marion, Winston3 hr
May 6, 3:54 AM CDTSevere Thunderstorm WarningBMXMarion, Walker, Winston26 min
May 6, 4:50 AM CDTFlash Flood WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more13 hr
May 6, 4:54 AM CDTAreal Flood AdvisoryBMXBlount3 hr
May 6, 5:48 AM CDTAreal Flood AdvisoryBMXCherokee, Etowah3 hr
May 6, 6:21 AM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Pickens, Winston54 min
May 6, 6:41 AM CDTTornado WarningBMXMarion34 min
May 6, 6:45 AM CDTFlash Flood WarningBMXLamar, Marion, Winston4 hr
May 6, 7:37 AM CDTAreal Flood WarningBMXBlount3 hr
May 6, 7:50 AM CDTSevere Thunderstorm WarningBMXMarion, Winston40 min
May 6, 8:07 AM CDTTornado WarningBMXPickens53 min
May 6, 8:11 AM CDTAreal Flood AdvisoryBMXFayette, Lamar, Pickens, Tuscaloosa, Walker3 hr
May 6, 8:11 AM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter64 min
May 6, 8:27 AM CDTTornado WarningBMXPickens33 min
May 6, 8:28 AM CDTSevere Thunderstorm WarningBMXFayette, Walker, Winston47 min
May 6, 8:35 AM CDTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa, Walker40 min
May 6, 8:47 AM CDTTornado WarningBMXGreene, Pickens, Tuscaloosa43 min
May 6, 8:49 AM CDTSevere Thunderstorm WarningBMXGreene, Hale, Pickens, Sumter, Tuscaloosa41 min
May 6, 8:52 AM CDTTornado WarningBMXFayette, Tuscaloosa, Walker23 min
May 6, 9:13 AM CDTSevere Thunderstorm WarningBMXBibb, Blount, Fayette, Greene, Hale, Jefferson and 4 more62 min
May 6, 9:17 AM CDTTornado WarningBMXTuscaloosa28 min
May 6, 9:19 AM CDTSevere Thunderstorm WarningBMXGreene, Hale, Marengo, Perry, Sumter41 min
May 6, 9:38 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter5 days
May 6, 9:38 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter24 hr
May 6, 9:44 AM CDTTornado WarningBMXBlount, Jefferson9 min
May 6, 10:08 AM CDTSevere Thunderstorm WarningBMXBlount, Etowah, Jefferson, St. Clair52 min
May 6, 10:27 AM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby, Talladega33 min
May 6, 10:36 AM CDTAreal Flood WarningBMXEtowah4 hr
May 6, 10:49 AM CDTAreal Flood WarningBMXBlount4 hr
May 6, 11:42 AM CDTSevere Thunderstorm WarningBMXCoosa, Tallapoosa33 min
May 6, 11:46 AM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Elmore44 min
May 6, 12:20 PM CDTSevere Thunderstorm WarningBMXAutauga, Coosa, Elmore, Lowndes, Montgomery, Tallapoosa40 min
May 6, 12:44 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore, Lowndes, Macon, Montgomery46 min
May 6, 12:47 PM CDTSevere Thunderstorm WarningBMXChambers, Tallapoosa43 min
May 6, 1:26 PM CDTSevere Thunderstorm WarningBMXElmore, Lowndes, Macon, Montgomery, Tallapoosa34 min
May 6, 1:43 PM CDTAreal Flood AdvisoryBMXLamar, Marion, Winston4 hr
May 6, 2:48 PM CDTSevere Thunderstorm WarningBMXLee, Macon, Russell42 min
May 6, 2:54 PM CDTSevere Thunderstorm WarningBMXBullock, Macon, Montgomery, Pike30 min
May 6, 3:57 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Russell37 min

Nearby

River Flood Warnings in Alabama, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.